MAUDE Adverse Event Report: NIHON KOHDEN CORPORATION MEE-2000A; EVOKED RESPONSE ELECTRIC STIMULATOR

NIHON KOHDEN CORPORATION MEE-2000A; EVOKED RESPONSE ELECTRIC STIMULATOR
Model Number MEE-2000A-LT
Medical Device Problem Codes Failure to Deliver Energy (1211); Energy Output Problem (1431); Output Problem (3005)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/15/2024
Type of Reportable Event Malfunction
Event or Problem Description
The surgical nurse reported that a patient was undergoing a spinal cord stimulator placement procedure and when the surgical nurse began monitoring the patients somatosensory evoked potential (ssep's) for detection of spinal cord injury or tetralogy of fallout (tof) cardiac anomaly's there was an error code that read, "electrical stimulator turned off because of error".Restart the electrical stimulator"?.The surgical nurse proceeded to restart the electrical stimulator and still could not monitor the patient.The surgical nurse reported that they unplugged/plugged the stim cable from the stim pod as well as the main unit.After doing this, the device showed error codes that said "you cannot restart the automatic trend sequence, because electric a1-a4 are not connected.Please check the stimulator is connected to the connector on the right side of the main unit".The surgical nurse noted that the light on the stim pod was not on.The surgeon was aware that the surgical nurse was having technical issues during the procedure.The surgical nurse stated that since the procedure was so quick, they were not able to get spare equipment in time, so they were unable to monitor the somatosensory evoked potential (ssep's) for detection of spinal cord injury or tetralogy of fallot (tof) cardiac anomaly for the case.The patient was unharmed.The surgical nurse reported that after the case was over they got another stim cable from a spare unit and tried it with the same stim pod and it was working fine, this confirmed to the surgical nurse that it was the stim cable that was not working properly and will be sending it into nihon kohden.
 
Additional Manufacturer Narrative
The surgical nurse reported that a patient was undergoing a spinal cord stimulator placement procedure and when the surgical nurse began monitoring the patients somatosensory evoked potential (ssep's) for detection of spinal cord injury or tetralogy of fallout (tof) cardiac anomaly's there was an error code that read, "electrical stimulator turned off because of error".Restart the electrical stimulator"?.The surgical nurse proceeded to restart the electrical stimulator and still could not monitor the patient.The surgical nurse reported that they unplugged/plugged the stim cable from the stim pod as well as the main unit.After doing this, the device showed error codes that said "you cannot restart the automatic trend sequence, because electric a1-a4 are not connected.Please check the stimulator is connected to the connector on the right side of the main unit".The surgical nurse noted that the light on the stim pod was not on.The surgeon was aware that the surgical nurse was having technical issues during the procedure.The surgical nurse stated that since the procedure was so quick, they were not able to get spare equipment in time, so they were unable to monitor the somatosensory evoked potential (ssep's) for detection of spinal cord injury or tetralogy of fallot (tof) cardiac anomaly for the case.The patient was unharmed.The surgical nurse reported that after the case was over they got another stim cable from a spare unit and tried it with the same stim pod and it was working fine, this confirmed to the surgical nurse that it was the stim cable that was not working properly and will be sending it into nihon kohden.The device that this complaint is for is the (b)(4) sn (b)(6) which is the stimulator cable used with the main unit mee-000a sn (b)(6).Nihon kohden continues to investigate the reported event.Nihon kohden will submit a supplemental report in accordance with 21 cfr section 803.56 when additional information becomes available.The following fields contain no information (ni), as attempts to obtain information were made, but not provided: additional device information: d10 concomitant medical device: the following device(s) were used in conjunction with the mee-2000a: stim cable: model #: js-201b serial (b)(6) device manufacturer data: 02/24/2022 unique identifier (b)(4).
 
Additional Manufacturer Narrative
Incident summary: the surgical nurse reported that a patient was undergoing a spinal cord stimulator placement procedure and when the surgical nurse began monitoring the patients somatosensory evoked potential (ssep's) for detection of spinal cord injury or tetralogy of fallout (tof) cardiac anomaly's there was an error code that read, "electrical stimulator turned off because of error".Restart the electrical stimulator"?.The surgical nurse proceeded to restart the electrical stimulator and still could not monitor the patient.The surgical nurse reported that they unplugged/plugged the stim cable from the stim pod as well as the main unit.After doing this, the device showed error codes that said "you cannot restart the automatic trend sequence, because electric a1-a4 are not connected.Please check the stimulator is connected to the connector on the right side of the main unit".The surgical nurse noted that the light on the stim pod was not on.The surgeon was aware that the surgical nurse was having technical issues during the procedure.The surgical nurse stated that since the procedure was so quick, they were not able to get spare equipment in time, so they were unable to monitor the somatosensory evoked potential (ssep's) for detection of spinal cord injury or tetralogy of fallot (tof) cardiac anomaly for the case.The patient was unharmed.The surgical nurse reported that after the case was over they got another stim cable from a spare unit and tried it with the same stim pod and it was working fine, this confirmed to the surgical nurse that it was the stim cable that was not working properly and will be sending it into nihon kohden.The device that this complaint is for is the js-201b sn 821 which is the stimulator cable used with the main unit mee-000a sn 00323 troubleshooting measures: tech support (ts) responded to the customer's email and stated no cables were in stock and there was no time frame of when the cables would be restocked.Instead, ts sent the customer a replacement unit and recommended sending the cable and unit in for evaluation.The unit had a standard warranty from 01/12/2023 to 01/12/2024, making the device age approximately one year old.Evaluation/summary: on 03/01/2024, the unit and the cable were cleaned and decontaminated.The model, serial numbers, and labels were verified.Our repair technician tested the unit with the cable and discovered it failed.Afterwards, they tested the unit with a known working cable and the result was successful.Our repair technician also performed additional checks per service manual such as verifying the constant current output intensity with stim settings at 100 ma, 1 ms, and 5 hz.The waveform on the oscilloscope was verified.Overall, our repair technician concluded the cable was defective but confirmed the unit was functioning properly.They recommended the cable be scrapped.Root cause analysis: typically, damage to cables, inputs, outputs, and connectors may occur when excessive force is exerted or when the cable comes into repeated contact with surface or objects.Although there was patient involvement, there was no injury, no harm, nor any adverse event, due to the reported issue.Nihon kohden continues to monitor trends for this type of issue.The following fields contain no information (ni), as attempts to obtain information were made, but not provided: a2 - a6 b6 - b7 attempt # 1: 01/17/2024 emailed the customer via microsoft outlook for all information in the ni list above: no reply was received.Attempt # 2: 01/25/2024 emailed the customer via microsoft outlook for all information in the ni list above: reply was received and the surgical nurse provided more information of the event but did not provide the patient demographic information.Additional device information: d10 concomitant medical device: the following device(s) were used in conjunction with the mee-2000a: stim cable: model #: js-201b serial #: 821 device manufacturer data: 02/24/2022 unique identifier (udi) #: 04931921118085 additional information: b4 date of this report g3 date received by manufacturer g6 type of report h2 if follow-up, what type?.
 
Event or Problem Description

Brand Name
MEE-2000A
Common Device Name
EVOKED RESPONSE ELECTRIC STIMULATOR
Manufacturer (Section D)
NIHON KOHDEN CORPORATION
attn: shama mooman
1-31-4 nishiochia
shinjuku-ku, tokyo 161-8 560
JA  161-8560
Manufacturer (Section G)
NIHON KOHDEN TOMIOKA CORPORATION
attn: shama mooman
1-1 tajino
tomioka city, gunma 370-2 314
JA   370-2314
Manufacturer Contact
shama mooman
seibu bldg 2, 4th floor 1-11-2
kusunokidai tokorozawa, saitama 359-8-580
JA   359-8580
MDR Report Key18663606
Report Number8030229-2024-04124
Device Sequence Number8001932
Product Code GWF
UDI-Device Identifier00841983103629
UDI-Public00841983103629
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K142624
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMEE-2000A-LT
Device Catalogue NumberMEE-2000A-LT
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/15/2024
Supplement Date Received by Manufacturer04/17/2024
Initial Report FDA Received Date02/07/2024
Supplement Report FDA Received Date04/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/24/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
JS-201B (B)(6); JS-201B (B)(6)
Patient SexUnknown